FDA Orders Extra Warning Labels on Botox
Posted by Cosmetic Surgery Review on June 19, 2009
Even though there have not been any reports of serious side effects of Botox for cosmetic purposes, the US Food and Drug Administration has ordered manufacturer Allergan to put extra warning labels on the product so that consumers are well-aware of potential side effects.
This initiative has been put into place after researchers discovered that Botox can spread outside of the treated area when it is used to treat diseases such as cerebral palsy. Some of the documented side effects of Botox outside of cosmetic use include breathing problems, drooping eyelids, muscle weakness and double vision.
According to Dr. Russell Katz of the FDA’s Center for Drug Evaluation and Research, “Updated labels for this class of products will help health care professionals and patients better understand the risks and benefits. Botulinum toxin products have benefits but can cause serious health problems and it is important that anyone who administers or uses these products understands these risks.”
The FDA warns that there is an inherent risk of Botox migrating to distant parts of the body, and in some cases, can pose a life-threatening condition. In addition to the additional label warnings, Allergan will need to send doctors a letter or comprehensive guide that covers all of the potential risks and health problems involved with the injectable at the time of the injection.
The FDA is requiring additional labels and warnings on both cosmetic Botox and medicinal Botox packages. Allergan must comply with these new guidelines or risk having the product pulled from the market.
Botox had worldwide sales of $1.3 billion in 2008, according to The New York Times. Another new contender on the market is Dysport, an injectable that provides similar results as Botox. Both products must now meet these new labeling requirements and standards in order to maintain a presence in the cosmetic surgery market.